The use of low-dose aspirin for cardiovascular disease and cancer increases the risk for gastrointestinal (GI) bleeding, according to a new study.
The risk increases further with accompanying use of cardiovascular disease-preventing therapies, such as clopidogrel and anticoagulants, the report stated.
In this study, doctors searched 10 electronic databases and collected data on adverse events in studies that evaluated low doses of aspirin alone or in combination with anticoagulants, clopidogrel or PPIs. They found that low doses of aspirin alone decreased the risk of death.
Importantly, PPI use reduced the risk for major GI bleeding in patients given low doses of aspirin.
“The use of aspirin has been proven beneficial in reducing cardiac events and deaths in patients who have cardiovascular disease, and has even been shown to reduce cancer risk,” said Angel Lanas, MD, PhD, of University Hospital Lozano Blesa and lead author of this study.
“However, clinicians need to be more proactive in their efforts to reduce potential risk factors associated with all doses of aspirin, especially gastrointestinal bleeding.
“New low-dose aspirin studies should report more precisely on the incidence of bleedings, especially gastrointestinal bleedings, to better determine the balance between risks and benefits,” he added.
The study has been published in Clinical Gastroenterology and Hepatology.